fbpx

Struggling with side effects after cancer treatment?

Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.

Click the orange button to the right to learn more.

Chemotherapy Side Effects 5-fluorouracil (5-FU) Toxicity- Real, Deadly and Preventable

Share Button

“About 275,000 patients receive 5-FU alone or in a combination regimen. Of these patients, less than 10% will experience the chemotherapy side effects from grade 3-5 toxicity”

The short, long-term and late stage side effects of chemotherapy and radiation are just a part of being a cancer patient. Right? But what if you could reduce your risk of short, long-term and late stage side effects?

5-fluorouraci  (5-FU) is one of the more toxic chemotherapy regimens.  “Less than 10% of cancer patients experience 3-4 grade side effects.  What if you are one of those 275,000 patients who experience 5-FU chemotherapy Side Effects???

Cancer patients who are given an overdose of 5-FU or are susceptible  to 5-FU used to die 95% of the time. 5-FU chemotherapy is so toxic that it kills patients. I thought that FDA approval meant that the approved therapy was “safe and effective.” I guess the FDA’s definition of safe and my definition of safe differ...

Further, according to the article below, “about 275,000 patients receive 5-FU alone or in a combination regimen. Of these patients, less than 10% will experience grade 3-5 toxicity.” Does this mean that 10% or 27,500 cancer patient risk severe collateral damage from chemotherapy?

According to the article, only “about 1300 patients pass away from the side effects…”

What bothers me about the article/study linked below is that there are integrative therapies that studies have shown reduce the collateral damage of 5-FU.

To put an integrative therapy into the issue of cancer patients who undergo 5-FU and become one of the “10% will experience grade 3-5 toxicity” according to the article below, undergoing curcumin at the same time would enhance the efficacy of your chemotherapy while reducing its toxicity. 

To learn more about integrative therapies, scroll down the page, post a question and I will reply ASAP.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:

PeopleBeatingCancer- Side Effects Program


Be Alert for Severe, Early-Onset Toxicities From 5-Fluorouracil and Capecitabine

“Of the 275,000 patients who receive 5-FU each year, more than 1,300 die from 5-FU toxicity, or approximately 3–4 patients per day…

Severe Toxicities From 5-FU or Capecitabine

Early-onset severe toxicities occur when patients are overexposed to 5-FU or capecitabine because of metabolic dysfunction or overdose. Incidence rates have been reported as high as 40% but typically range about 20%–30% with 5-FU and 10%–14% with capecitabine. Fatality rates with 5-FU range from 0.5%–3.1% but have been reported as high as 13%.

Curcumin potentiates antitumor activity of 5-fluorouracil in a 3D alginate tumor microenvironment of colorectal cancer

“Conclusions– Our results demonstrate that the alginate provides an excellent tumor microenvironment and indicate that curcumin potentiates and chemosensitizes HCT116R cells to 5-FU-based chemotherapy that may be useful for the treatment of CRC and to overcome drug resistance.”

First Chemo ‘Antidote’ Cuts Deaths From 5-FU Toxicity

“The product, uridine triacetate (Vistogard, Wellstat Therapeutics Corporation), increased the chances of recovery from severe and rapid-onset toxicity related to a 5-fluorouracil (5-FU) infusion, or an overdose of 5-FU….

“Historically, for patients who have had an overexposure or who are susceptible to severe side effects of 5-FU, the mortality is over 95%,” said lead researcher, “For the patients in this trial, it was 16%, so it dramatically decreased the mortality…”

Both 5-FU and capecitabine (Xeloda, Genentech), an oral prodrug that is converted to 5-FU in the body, are widely used in the treatment of cancer. It is estimated that about 275,000 patients receive 5-FU alone or in a combination regimen. Of these patients, less than 10% will experience severe grade 3 to 5 toxicity

“In oncology, 5-FU and capecitabine are commonly used drugs, and it is expected that patients will have some side effects,” said Dr Ma. “But some patients have unexpected side effects, such as cardiac events, severe GI events, or coma. We would normally give them supportive care.”

“This drug came at the right time because there are more and more patients receiving 5-FU therapy,” he added. “The percentage is small, but about 1300 patients pass away from the side effects, so this drug can save lives.”

Overexposure to 5-FU can lead to severe myelosuppression, gastrointestinal hemorrhage, septic shock, multiple organ failure, cardiac and neurologic complications, and death.

In addition, certain patients are more susceptible to severe toxicity, such as those who are deficient in dihydropyrimidine dehydrogenase (DPD), an enzyme that helps break down 5-FU and capecitabine. But regardless of DPD status, some patients will experience severe early-onset toxicity, even during the 5-FU infusion, such as encephalopathy or cardiotoxicity

Of the 111 5-FU overdoses, an infusion pump malfunction was responsible in 24 cases, a dose error in 49 cases, and accidental capecitabine ingestion in two adults and three 3 children. In 33 cases, the cause of the overdose was not known.

Of the five patients (3.7%) who died from 5-FU toxicity, two were treated after the 96-hour window of time.

In comparison, 38 of the 47 (81%) historic control subjects who experienced 5-FU overexposure died…”

“The study was funded by Wellstat Therapeutics. Dr Ma and Dr Krishnamurthi have disclosed no relevant financial relationships. Several study coauthors report relationships with industry, including employment with Wellstat.”

 

Leave a Comment:

5 comments
Jim B says a couple of months ago

I received 5 months of FOLFIRINOX (which includes 5FU) for pancreatic cancer in 2017, then surgery, then radiation, then several more chemo programs in 2018, and 2021, and am–thank God–still alive with stage 4 pancreatic cancer as of this day (4/19/22). However my dermatologist prescribed 5FU Cream for actinic keratosis on both my arms, face, ears, scalp head, etc. That was 4 weeks ago and I developed quite a severe response and stopped applying it after 3 weeks. But now am having minimal exertional tiredness, no chest pain, but shortness of breath with little physical efforts, want to sleep take naps now, very low energy. I plan to see my oncologist soon for check up. I am wondering if the dermatologic 5FU Cream initiated some type of memory response in my body and is impacting me.

Reply
Geneva Green says a few months ago

I am a patient also taking 5-FU in an infusion pump every two weeks as part of the FOLFOX 6 regimen minus the Oxalyplatin (allergic reaction). It helps me to get my mouth as cold as I can handle by eating ice or drinking icy cold drinks while getting the push before the pump is attached. I haven’t had nearly as many mouth sores since then. Hopefully, that can help you. I’m in stage 4 rectal cancer and have been on chemo for two years.

Reply
    David Emerson says a few months ago

    Hi Geneva-

    Thanks for your input.

    David Emerson

    Reply
Charles Duncan says last year

I am taking 5FU through a pump on a daily basis for stage 3 colorectal cancer.
Two of the most distressing side effects are the sores and blisters in my mouth and the cracking inside my nostrils.
It’s not just chapped lips. I’m talking about blisters on the inside of my bottom lip against my lower front teeth.
These blisters will fall off only to have another blister immediately start to grow. These blisters are extremely sensitive to anything warm and I’m afraid my lip is going to rot away.
This is in addition to the sores on my forehead, top of my head, tiredness, eye irritation, constipation and/or diarrhea or nauseous feeling.
I use lip balms to help with the lip cracking but that does nothing for the painful blisters inside my bottom lip against my teeth. I use Amerigel on a qtip to treat the cracks and irritation inside my nostrils with mixed results.
Is it possible to lower the dosage of the 5FU or is there anything that can be done.

Reply
    David Emerson says last year

    Hi Charles-

    I am sorry to read of your 5FU side effects- mucositis specifically. To reply to your question, yes, you can reduce the dose of 5FU in order to reduce the risk of side effects. You must talk to your oncologist about this.

    Secondly, consider supplementing with curcumin. According to the research linked below, curcumin enhances the efficacy of 5FU while reducing its toxicity. Let me know if you have any questions.

    https://www.sciencedirect.com/science/article/pii/S0753332220305746

    David Emerson

    Reply
Add Your Reply